Page 1 of 2 12 LastLast
Results 1 to 10 of 14

Thread: C. Diff - How long for normal stool?

  1. #1

    C. Diff - How long for normal stool?

    Hi, I have been treated for C. Diff for 14 days with Flagyl and about 7 or 8 days with oral Vancomycin plus oral Flagyl. I am also taking Florastor 500mg BID as well as a regular probiotic. My stool is still very loose and mushy. It's not watery like when I had full blown C. Diff and it doesn't smell so terrible, but I would have thought that with these meds plus the Florastor that my stool would have returned to somewhat normal by now.

  2. #2
    Have you started taking a fiber supplement. Fiber supplements are interesting, they are used for the treatment of constipation and diarrhea.

    Fiber soaks up water and adds bulk.

    Constipation: fiber pulls water out of the colon and makes the stool softer and easier for the walls of the colon to move stool through.

    Diarrhea: lots of liquid in the stool, fiber will absorb water and firm up the stool.

    In addition to foods you eat, you may need help in getting the amount of fiber you need. Metamucil, Citricel, Benefiber are good sources of soluble fiber.

    All the best,
    GJ

  3. #3
    Quote Originally Posted by gjnl View Post
    Have you started taking a fiber supplement. Fiber supplements are interesting, they are used for the treatment of constipation and diarrhea.

    Fiber soaks up water and adds bulk.

    Constipation: fiber pulls water out of the colon and makes the stool softer and easier for the walls of the colon to move stool through.

    Diarrhea: lots of liquid in the stool, fiber will absorb water and firm up the stool.

    In addition to foods you eat, you may need help in getting the amount of fiber you need. Metamucil, Citricel, Benefiber are good sources of soluble fiber.

    All the best,
    GJ
    I've been taking 2 Immodium to help firm up the stool and also taking Vitafusion Fiber Gummies.

    I ran out of Benefiber. I will go out today and get some Citrucel.

    Should I follow up with a GP or a GI doctor once my antibiotics are done?

  4. #4
    Quote Originally Posted by jbridges9 View Post
    Should I follow up with a GP or a GI doctor once my antibiotics are done?
    Who was directing your care in the hospital and prescribing the antibiotics?
    I would follow up with that doctor when you are finished with antibiotics.

    All the best,
    GJ

  5. #5
    That was a doctor in the hospital, not someone I've seen before. He doesn't have a doctor outside of there I believe.

  6. #6
    That question seems to be up for debate. You might find the answer you're looking for at the C diff support group here:
    http://www.cdiffdiscuss.org/phpBB3/index.php

    Hopefully, SCI-Nurse will chime in here on your thread.

  7. #7
    There have been increasing problems with intractable and drug resistant strains of c. diff., esp. if acquired in a hospital.

    An infectious disease specialist physician would be important if you have failed treatment for c. diff with both the regimens you mentioned.

    The newest (and of course most expensive) drug for the treatment of c. diff. is an oral drug called Dificid (fidaxomicin). It has only been on the market for the last year and a half. At our hospital, in order to get it, you must first fail with both Flagyl and Vancomycin, and only upon the prescription from an infectious disease specialist can get get Dificid.

    http://www.webmd.com/digestive-disor...o-treat-c-diff

    I would caution you about using Imodium or any regular diarrhea drug (Kaopectate, etc.) while still infected with c. diff., as that can keep the toxins in your body and increases your risk for developing serious c. diff. complications such as necrotizing colitis.

    (KLD)

  8. #8
    Quote Originally Posted by SCI-Nurse View Post
    There have been increasing problems with intractable and drug resistant strains of c. diff., esp. if acquired in a hospital.

    An infectious disease specialist physician would be important if you have failed treatment for c. diff with both the regimens you mentioned.

    The newest (and of course most expensive) drug for the treatment of c. diff. is an oral drug called Dificid (fidaxomicin). It has only been on the market for the last year and a half. At our hospital, in order to get it, you must first fail with both Flagyl and Vancomycin, and only upon the prescription from an infectious disease specialist can get get Dificid.

    http://www.webmd.com/digestive-disor...o-treat-c-diff

    I would caution you about using Imodium or any regular diarrhea drug (Kaopectate, etc.) while still infected with c. diff., as that can keep the toxins in your body and increases your risk for developing serious c. diff. complications such as necrotizing colitis.

    (KLD)
    My body "feels" dfferent now . I am not super clenched up and not super spastic like I was.

    Mine was not acquired in a hospital It was acquired after the usage of antibiotics back to back for 1o-14 days at a time for my UTI.

  9. #9
    Quote Originally Posted by jbridges9 View Post
    My body "feels" dfferent now . I am not super clenched up and not super spastic like I was.

    Mine was not acquired in a hospital It was acquired after the usage of antibiotics back to back for 1o-14 days at a time for my UTI.
    For what it's worth, this member "Roy" has been contributing to the C diff discussion group since 2007. Here is what he has to say, regarding treatment without having symptoms:

    http://www.cdiffdiscuss.org/phpBB3/viewtopic.php?f=5&t=10324#p62032

    roy wrote:
    > Again a test after c.diff that's positive!
    > That's exactly why the guidelines say don't test to try And prove a cure,
    > The test is next to useless because some folks can test positive for > several weeks after being "cured" but have no symptoms.
    > Others can have severe symptoms but the antibiotics mask the result and it
    > comes back negative.
    > Wise Drs treat on symptoms alone
    Roy
    Not my advice, and I don't know where Roy gets his info, but like I say, for what it's worth… Personally, I would prefer having a specialist involved, like SCI-Nurse advised, if at all possible.

    ETA: I realize you are saying you're not sure whether you're having symptoms are not (I think that's what you're saying). Just giving another perspective over there. All the best!

  10. #10
    Super Moderator Sue Pendleton's Avatar
    Join Date
    Jul 2001
    Location
    Wisconsin USA
    Posts
    10,885
    "I would caution you about using Imodium or any regular diarrhea drug (Kaopectate, etc.) while still infected with c. diff., as that can keep the toxins in your body and increases your risk for developing serious c. diff. complications such as necrotizing colitis. KLD"

    Ditto! Drink lots of liquids and try and stick to the BRAT diet plus some protein. Immodium just keeps the bacteria inside and you want them to leave.
    Courage doesn't always roar. Sometimes courage is the quiet voice at the end of the day saying, "I will try again tomorrow."

    Disclaimer: Answers, suggestions, and/or comments do not constitute medical advice expressed or implied and are based solely on my experiences as a SCI patient. Please consult your attending physician for medical advise and treatment. In the event of a medical emergency please call 911.

Similar Threads

  1. Fatigue in public..normal for so long?
    By Unconstruct in forum Tranverse Myelitis, Multiple Sclerosis, Non-traumatic SCI
    Replies: 8
    Last Post: 12-25-2011, 10:19 PM
  2. I have c diff....again
    By NoDecafPlz in forum Care
    Replies: 51
    Last Post: 03-21-2010, 01:44 PM
  3. C-diff
    By sandra beerman in forum Care
    Replies: 3
    Last Post: 05-28-2008, 11:53 PM
  4. C Diff
    By NoDecafPlz in forum Care
    Replies: 13
    Last Post: 01-30-2008, 06:39 PM
  5. Normal Or Not Normal Symptoms
    By mike bauer in forum Care
    Replies: 4
    Last Post: 05-26-2006, 12:52 PM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •